Tumor lysis syndrome presenting in a patient with multiple myeloma treated with vincristine, adriamycin, and dexamethasone: a case report
Open Journal of Hematology
Multiple myeloma has seldom been reported to complicate tumor lysis syndrome since it is an indolent disease. We report a case with multiple myeloma who rapidly developed tumor lysis syndrome after conventional induction therapy. A 63-year-old Japanese woman presented with dyspnea on effort was diagnosed as IgA-lambda type myeloma. According to the International Staging System, her stage was defined as III because of elevated serum beta-2 microglobulin at 72mg/L. Remission induction consisted
... duction consisted of continuous intravenous administration of vincristine of 0.4mg/day and adriamycin of 15mg/day through days 1 to 4 and infusion of dexamethasone of 40mg/day on days 1-4 was given. On day 7, she felt general fatigue and loss of appetite and her serum uric acid, creatinine, and potassium elevated to 898.1μmol/L, 9.8mg/dL, and 6.7mmol/L, respectively. Inversely, serum calcium decreased to 2.0mmol/L. Under the diagnosis of tumor lysis syndrome, she was treated with hydration and diuretics, resulted in immediate regression of her symptoms and recovery of laboratory data. Besides conventional chemotherapy, newly introduced agents have also been reported to cause tumor lysis in myeloma. While previous description has identified renal dysfunction to play a crucial role in the development of tumor lysis syndrome, myeloma often complicates impaired renal function. Since International Staging System is widely applied for myeloma patients, beta-2 microglobulin that represents renal function is thought to be examined in most of them. Taken together, elevated beta-2 microglobulin appears to easily predict a risk for tumor lysis syndrome. Thus, we postulate that prevention for excessive tumor lysis should be considered for myeloma patients with elevated beta-2 microglobulin.